Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 103, NWS Birmingham, AL

March 26, 2005Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 26, 2005, 5:51 PM CST for Sumter County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2005, 5:51 PM CST (23:51 UTC)
Expired
Mar 26, 2005, 6:30 PM CST
In force
39 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Sumter County, AL

The radar

The Birmingham radar (KBMX), 160 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 262353
SVRBMX
ALC119-270030-
/O.NEW.KBMX.SV.W.0103.050326T2351Z-050327T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CST SAT MAR 26 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMTER COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 630 PM CST

* AT 548 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  THIS
  STORM WAS LOCATED 13 MILES SOUTH OF BELLAMY...OR ABOUT 16 MILES
  SOUTH OF YORK...AND MOVING NORTH AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLAMY BY 605 PM CST
  LIVINGSTON BY 615 PM CST

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3223 8832 3219 8812 3257 8801 3263 8820

$$
1 follow-up statement
000 
WWUS54 KBMX 270012
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 PM CST SAT MAR 26 2005

ALC119-270030-
/O.CON.KBMX.SV.W.0103.000000T0000Z-050327T0030Z/
SUMTER AL-
611 PM CST SAT MAR 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CST FOR
SOUTHEASTERN SUMTER COUNTY...

AT 607 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE SIZE HAIL. 
THIS STORM WAS LOCATED NEAR BELLAMY...OR ABOUT 8 MILES SOUTH OF 
LIVINGSTON...MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLAMY BY 605 PM CST
  LIVINGSTON BY 615 PM CST

LAT...LON 3234 8829 3232 8809 3258 8795 3257 8807
      3263 8821

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:57 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 26, 2:57 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CST SAT MAR 26 2005

...SIGNIFICANT WEATHER EVENT TONIGHT AND TOMORROW...

.DISCUSSION...
OKAY...THIS WILL BE SHORT AND SWEET AS WE ARE GETTING
ON THE BUSY SIDE.

NOT MANY CHANGES MADE TO THE CURRENT FORECAST OTHER
THAN TO CONTINUE DEFINITE RAIN FURTHER WEST AND NORTH
TOMORROW.  ALSO TWEAKED TEMPS A DEGREE OR TWO HERE AND
THERE.

AS WE HAVE BEEN MENTIONING FOR THE LAST SEVERAL DAYS
A SIGNIFICANT WEATHER EVENT EXPECTED TONIGHT AND
TOMORROW.  THE WARM FRONT IS MOVING NORTH OF
THE COAST AT 21Z.  HAVE HAD SOME LONG LIVED THUNDERSTORMS
MOVING ALONG AND NORTH OF THIS FRONT.  THIS FRONT
WILL CONTINUE TO MOVE NORTHWARD THIS AFTERNOON AND
TONIGHT AS THE MAIN COLD FRONT MOVES TOWARD THE AREA.

EXPECT THE WORST OF THE WEATHER TO OCCUR DURING THE
OVERNIGHT HOURS WITH THE POSSIBILITY OF STRONG
DAMAGING WINDS AND TORNADOES.  SPC HAS THE HATCHED
AREA OVER THE AREA WITH THE POSSIBILITY OF LONG
TRACKED TORNADOES.  PLEASE KEEP THIS IN MIND WHEN
PLANNING OUTDOOR ACTIVITIES.  DAY2 OF THE SWODY2
HAS MOVED THE MODERATE RISK AREA WESTWARD TO AROUND
I-65.  THIS IS MAINLY FOR THE ON GOING CONVECTION
IN THE MORNING.

REDEVELOPMENT IS STILL EXPECTED TOMORROW EVENING DUE
TO EXPECTED HEATING TOMORROW AFTERNOON...DRY AIR AT
THE MID LEVELS AND LIFT FROM THE MAIN LOW AS IT MOVES
CLOSER.  THIS SHOULD DIE DOWN AFTER SUNSET. THE MAIN
THREAT IS HAIL...BUT SUPERSELLS ARE POSSIBLE.

AFTER THIS SYSTEM MOVES AWAY FROM THE AREA ON MONDAY
THE NEXT SYSTEM WILL AFFECT ALABAMA AROUND FRIDAY.

SORRY THIS IS A BIT LATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     58  74  50  59 / 100  80  80  10
ANNISTON    59  75  49  60 / 100  80  80  10
BIRMINGHAM  62  76  49  63 / 100  80  60  10
TUSCALOOSA  61  76  50  65 / 100  70  30  10
CALERA      61  76  49  64 / 100  80  60  10
AUBURN      61  79  50  63 / 100  80  30  10
MONTGOMERY  63  80  51  65 / 100  80  20  10
TROY        63  80  51  64 / 100  80  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

80/80
Hazardous weather outlook, Mar 26, 1:30 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST SAT MAR 26 2005

ALZ011>015-017>050-271330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE AREA TODAY AND
TONIGHT.

A COMPLEX COMBINATION OF FEATURES...A WEAK FRONTAL BOUNDARY MOVING
NORTH...A WARM FRONT MOVING OUT OF THE GULF...AND A SHARP COLD FRONT
APPROACHING THE AREA SUNDAY AFTERNOON...WILL BRING SEVERAL WINDOWS OF
POTENTIALLY SEVERE WEATHER TO CENTRAL ALABAMA.

AS THE WEAK FRONT MOVES NORTH TODAY...AND TEMPERATURES WARM IN
PARTLY CLOUDY SKIES ACROSS THE AREA...THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON.  ALTHOUGH THERE IS NOT A WIDESPREAD THREAT
OF SEVERE WEATHER THIS AFTERNOON...ISOLATED SEVERE STORMS CAN NOT BE
RULED OUT...ESPECIALLY SOUTH OF A LINE FROM MERIDIAN...TO CLANTON...
TO COLUMBUS GEORGIA.  THE MAIN THREAT THIS AFTERNOON WILL BE
LARGE HAIL AND GUSTY WINDS...BUT AN ISOLATED TORNADO CAN NOT BE RULED
OUT.

TONIGHT...A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE
LOWER MISSISSIPPI VALLEY...AND RIDE NORTHEASTWARD ALONG THE WARM
FRONT LIFTING OUT OF THE GULF.  THE LINE IS EXPECTED TO REACH
WESTERN ALABAMA NEAR OR BEFORE SUNRISE...AND CONTINUE MOVING
NORTHEASTERLY ACROSS THE AREA.  THE MAIN THREAT WILL BE LARGE HAIL,
DAMAGING WINDS, AND ISOLATED TORNADOES.

STAY TUNED FOR FUTURE UPDATES, OUTLOOKS, AND STATEMENTS REGARDING
THIS POTENTIAL SEVERE WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY).

ONGOING THUNDERSTORMS MAY EXTEND INTO THE MORNING HOURS SUNDAY...
WITH SEVERE WEATHER CONTINUING.

ON SUNDAY...TWO PERIODS OF SEVERE WEATHER ARE EXPECTED...ONE DURING
THE EARLY TO MID MORNING HOURS...FOLLOWED BY ADDITIONAL STORMS...
AS CONDITIONS DESTABILIZE...DURING THE AFTERNOON.  STORMS DURING
THE MORNING HOURS WILL BE MAINLY CONFINED TO EASTERN ALABAMA...WITH
WESTERN AND CENTRAL LOCATIONS AFFECTED ONCE AGAIN DURING THE
AFTERNOON.  TORNADOES WILL BE A THREAT ONCE AGAIN...ALTHOUGH LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

FINALLY...BY THE END OF THE WORK WEEK...ANOTHER SYSTEM IS EXPECTED
TO BRING IN ADDITIONAL SHOWERS AND THUNDERSTORMS.

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NEEDED THIS AFTERNOON THROUGH EASTER SUNDAY.

In the hours before

Local storm report, Mar 26, 3:39 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             10 S UNION SPRINGS      31.99N 85.71W
03/26/2005  1.75 INCH        BULLOCK            AL   LAW ENFORCEMENT

            NEAR SMUTEYE, AL. POS LSR PRGRM.

&&

MBAER
Local storm report, Mar 26, 3:39 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             10 S UNION SPRINGS      31.99N 85.71W
03/26/2005  1.75 INCH        BULLOCK            AL   LAW ENFORCEMENT

            NEAR SMUTEYE, AL.

&&

MBAER
Local storm report, Mar 26, 4:29 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

205 PM      HAIL             9 NNE CLAYTON           32.03N 85.41W
03/26/2005  1.75             BARBOUR            AL   LAW ENFORCEMENT
            NEAR GREENS CROSSROADS, US82

&&

NWS-STAFF
Special weather statement, Mar 26, 4:50 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CST SAT MAR 26 2005

ALZ040-262330-
DALLAS-
450 PM CST SAT MAR 26 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 530 PM
CST...

...SMALL HAIL AND WIND GUSTS OF 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 445 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ORRVILLE...MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ORRVILLE...MARION
JUNCTION AND SELMA THROUGH 530 PM CST.
Local storm report, Mar 26, 5:29 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

512 PM      HAIL             6 E CLAYTON             31.90N 85.35W
03/26/2005  1.75             BARBOUR            AL   EMERGENCY MNGR
            PLEASANT HILL, RICHARDS CROSSROADS VCNTY

&&

NWS-STAFF
Special weather statement, Mar 26, 5:47 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CST SAT MAR 26 2005

ALZ042-270030-
LOWNDES-
547 PM CST SAT MAR 26 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 630
PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 544 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BRAGGS...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRAGGS...MOSSES...
WHITE HALL AND LOWNDESBORO THROUGH 630 PM CST.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 1:06 PM CSTSevere Thunderstorm WarningBMXPike39 min
Mar 26, 1:36 PM CSTSevere Thunderstorm WarningBMXBarbour, Bullock54 min
Mar 26, 2:19 PM CSTSevere Thunderstorm WarningBMXRussell41 min
Mar 26, 3:49 PM CSTSevere Thunderstorm WarningBMXMarengo41 min
Mar 26, 5:08 PM CSTSevere Thunderstorm WarningBMXBarbour22 min
Mar 26, 5:23 PM CSTSevere Thunderstorm WarningBMXBarbour37 min
Mar 26, 5:29 PM CSTSevere Thunderstorm WarningBMXPike33 min
Mar 26, 5:43 PM CSTSevere Thunderstorm WarningBMXBullock, Montgomery47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.